Alert archive / New Mexico / Wind Advisories in 2024

Wind Advisory 9, NWS Midland/Odessa, TX

March 12, 2024Eddy County, Lea County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this wind advisory at Mar 12, 2024, 12:44 PM MDT for Eddy County, Lea County, New Mexico; Culberson County, Texas. It took effect at Mar 13, 2024, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2024, 12:44 PM MDT (18:44 UTC)
In effect from
Mar 13, 2024, 12:00 PM MDT
Expired
Mar 13, 2024, 6:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 181 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS74 KMAF 121844
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1244 PM MDT Tue Mar 12 2024

NMZ027-TXZ270-271-130245-
/O.UPG.KMAF.HW.A.0012.240313T1300Z-240314T0200Z/
/O.NEW.KMAF.HW.W.0013.240313T1300Z-240314T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Pine Springs, and Guadalupe
Mountains National Park
1244 PM MDT Tue Mar 12 2024 /144 PM CDT Tue Mar 12 2024/

...HIGH WIND WARNING IN EFFECT FROM 7 AM MDT /8 AM CDT/ TO 9 PM MDT 
/10 PM CDT/ WEDNESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected.

* WHERE...Guadalupe Mountains of West Texas and Southeast New Mexico.

* WHEN...From 7 AM MDT /8 AM CDT/ to 9 PM MDT /10 PM CDT/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

NMZ028-029-033-TXZ273-130245-
/O.NEW.KMAF.WI.Y.0009.240313T1800Z-240314T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-Eastern
Culberson County-
Including the cities of Artesia, Lovington, Hobbs, Tatum,
Carlsbad Caverns NP, and Carlsbad
1244 PM MDT Tue Mar 12 2024 /144 PM CDT Tue Mar 12 2024/

...WIND ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TO 6 PM MDT /7 
PM CDT/ WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...In New Mexico, Central Lea County and Northern Lea County 
  Counties, and Eddy County Plains. In Texas, Eastern Culberson 
  County County.

* WHEN...From noon MDT /1 PM CDT/ to 6 PM MDT /7 PM CDT/ Wednesday.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

David Munyan
2 follow-up statements
046 
WWUS74 KMAF 130700
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
100 AM MDT Wed Mar 13 2024

NMZ027-TXZ270-271-140000-
/O.CON.KMAF.HW.W.0013.240313T1300Z-240314T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
100 AM MDT Wed Mar 13 2024 /200 AM CDT Wed Mar 13 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM MDT /8 AM CDT/ THIS 
MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected.

* WHERE...Guadalupe and Delaware Mountains of West Texas and 
  Southeast New Mexico.

* WHEN...From 7 AM MDT /8 AM CDT/ this morning to 9 PM MDT /10 PM 
  CDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

NMZ028-029-033-TXZ273-140000-
/O.CON.KMAF.WI.Y.0009.240313T1800Z-240314T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-Eastern
Culberson County-
Including the cities of Carlsbad Caverns NP, Carlsbad, Tatum,
Artesia, Hobbs, and Lovington
100 AM MDT Wed Mar 13 2024 /200 AM CDT Wed Mar 13 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 
6 PM MDT /7 PM CDT/ THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...In New Mexico, Central Lea County and Northern Lea County 
  Counties, and Eddy County Plains. In Texas, Eastern Culberson 
  County County.

* WHEN...From noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this 
  evening.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

Samantha Zuber
340 
WWUS74 KMAF 131906
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
106 PM MDT Wed Mar 13 2024

NMZ027-TXZ270-271-140300-
/O.CON.KMAF.HW.W.0013.000000T0000Z-240314T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Pine Springs, and Guadalupe
Mountains National Park
106 PM MDT Wed Mar 13 2024 /206 PM CDT Wed Mar 13 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ 
THIS EVENING...

* WHAT...West winds 30 to 50 mph with gusts up to 75 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 9 PM MDT /10 PM CDT/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

NMZ028-029-033-TXZ273-140000-
/O.CON.KMAF.WI.Y.0009.000000T0000Z-240314T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-Eastern
Culberson County-
Including the cities of Carlsbad, Artesia, Hobbs, Tatum,
Lovington, and Carlsbad Caverns NP
106 PM MDT Wed Mar 13 2024 /206 PM CDT Wed Mar 13 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS 
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...In New Mexico, Central Lea County and Northern Lea County 
  Counties, and Eddy County Plains. In Texas, Eastern Culberson 
  County County.

* WHEN...Until 6 PM MDT /7 PM CDT/ this evening.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

James DeBerry

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 12, 11:34 AM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 12, 11:34 AM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1234 PM CDT Tue Mar 12 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 309 AM CDT Tue Mar 12 2024

The short term is hot, dry, and windy.

Winds shift westerly late morning/early afternoon as a shortwave
trough traverses the Southern Great Plains, and compressional
warming from these downsloping winds and clearing skies ahead of
this shortwave will help push temperatures today to the upper
70s/low 80s, around 10 degrees above normal. The dry flow, along
with the uptick in temperatures, will result in humidity falling
to around 8 percent this afternoon, combining with strong winds
this afternoon to increase fire weather concerns...see the fire
weather discussion for more information. Overnight lows will be
mild despite the warmer weather today thanks to effective
radiational cooling with clear skies and light winds heading into
Wednesday morning.

The warming and drying trend continues on Wednesday as the
shortwave departs and the next system, a deepening low over the
PacNW, pushes down into the Great Basin. The gradient tightens
over New Mexico, indicating a good probability of high winds in
the Guadalupe and Delawares on Wednesday with the stronger winds
likely to spill over into the surrounding Plains where Wind
Advisories may be needed. Currently, a High Wind Watch is in
effect for the mountains, likely to be upgraded to a Warning in
the coming forecast package. Flow turns more southwesterly by
Wednesday afternoon in response to lee troughing to the north,
which may help push high temperatures to the low 80s, around 15
degrees above normal. Given winds tick up Wednesday, so too will
the fire weather concerns and a Fire Weather Watch is in effect
Wednesday afternoon and early evening.

-Zuber

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 309 AM CDT Tue Mar 12 2024

Wednesday evening, the windy conditions across the Guadalupe
Mountains and adjacent areas will gradually diminish after sunset
as the zonal flow aloft transitions to the southwest, and the
jet's lead impulse translates to the northeast of the region.
Attention then turns to the Great Basin, where a cut-off low
begins to develop on the western periphery of a broader, large
scale trough. This low will ever so slowly dig southward across
the Arizona/California border Thursday through Friday, with
deterministic guidance as well as ensemble clusters in very good
agreement regarding the evolution of the upper pattern. The low is
progged to become stationary, and closer to home, will result in
a potentially prolonged period of cooler, unsettled weather.

Temperatures Thursday will trend cooler as the thermal ridge
shifts east of the area and as moisture begins increasing, with
highs in the 70s north of I-10 and across the mountains, and lower
to middle 80s elsewhere, with 90s along the Rio Grande in the Big
Bend. As the aforementioned lead impulse translates
northeastward, an associated cold front will sag through the
region Thursday night, marking a sharp transition from above
normal to below normal temperatures Friday. Highs Friday will be
dependent on the location of the front and the magnitude of
associated cold advection, but currently highs in the lower to
middle 50s north to 70s and 80s across far southern zones seems
reasonable. In addition to cooler temperatures, the front will
also bring the next chance of rain to much of the region, with the
best chance for precipitation focused roughly along and
north/east of the Pecos River, where ensembles indicate there is a
low to medium (20-60%) potential to see a tenth of an inch of
rain through Friday evening.

The low to the west will remain the driving force behind our
weather through the weekend, with deterministic guidance and
ensemble cluster analyses indicating a very slow, nearly
stationary evolution of the low as it pivots across Arizona close
to the international border. This low's position will maintain
ample mid-level moisture over the region, with embedded shortwaves
in the southwesterly flow aloft capable of producing rounds of
showers through the weekend. Deterministic guidance diverges early
next week, however, with the ECMWF indicating a weakening and
northward translation of the low while the GFS keeps the low
further south and west, meandering across Arizona and New Mexico.
Currently, ensemble cluster analyses favor the southward
trajectory, but this will bear watching over the coming days, as
the eventual path of this system will impact temperatures and
precipitation chances early next week. For now, below normal
temperatures in the 50s and 60s for most each day, and lows in the
30s and 40s each night are reasonable, with broadbrushed slight
chance and chance PoPs through the extended. Fortunately, in this
set-up, severe weather potential is limited, though a few rumbles
of thunder cannot be ruled out with any passing short wave. And,
while light rain is expected for most, locations across the higher
terrain of the Davis and Guadalupe Mountains may see a wintry mix
of rain and snow at times, especially during overnight periods as
temperatures fall. Stay tuned.

JP

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Tue Mar 12 2024

VFR prevails throughout the forecast period. Winds remain largely
west-southwesterly today with occasional gusts ~20kts at CNM and
HOB. These gusts diminish around sunset, and relatively light
winds set up for the overnight period. Like this morning, low
clouds will creep into the southeastern Permian Basin though
shouldn't impact any terminals. Some patchy fog is possible at MAF
early Wednesday morning, though there is only a 30% chance of MVFR
visibilities. Strong winds pick up across the region Wednesday
afternoon.

&&

.FIRE WEATHER...
Issued at 309 AM CDT Tue Mar 12 2024

A significant warming and drying trend is underway across the
region, with fire weather concerns increasing today, and
especially on Wednesday across the region. Recovery early this
morning is forecast to be fair across the Guadalupe Mountains and
immediately adjacent areas, but very good to excellent across the
Permian Basin and Lower Trans Pecos. With a low-level thermal
ridge setting up over the area today and winds shifting to the
west, pronounced drying will occur with min RHs this afternoon
under 20% for all locations west of a Snyder-Bakersfield-Sanderson
line as temperatures climb to around 10 degrees above normal.
While IA potential will increase for most of the region, fire
weather concerns will largely be limited, with the exception of
the Guadalupe Mountains and adjacent plains where elevated fire
weather conditions are possible as 20 ft winds increase to 15 to
20 mph. Thus, a Rangeland Fire Danger Statement is in effect for
these areas this afternoon and early evening.

Tonight, westerly winds will persist, with poor to fair recovery
forecast across the western half of the area, and good to very
good recovery across the eastern Permian Basin and Lower Trans
Pecos. Wednesday, a trough developing to the west will amplify
southwesterly flow, with a leading jet impulse progged to move
over the region Wednesday afternoon. This jet will be oriented
from southwest to northeast, with its core to the north of the
area over central New Mexico and into the Texas Panhandle. Despite
this, strong winds are expected to develop and mix down over the
mountains and adjacent areas, with 20ft winds around 30 to 40 mph
with higher gusts in the Guadalupe Mountains, and around 20 to 30
mph across the adjacent plains of Southeast New Mexico and West
Texas, perhaps expanding eastward across the Upper Trans Pecos and
western Permian Basin, and southward into the Davis Mountains.
The fuelscape largely remains marginal, with below normal fuel
loading for most locations, near and above normal fuel moisture,
and ERCs remaining around the 40th to 70th percentile. That said,
fine fuels will dry out substantially given the unusually warm and
windy conditions, with high to very high fire danger expected
Wednesday afternoon. Given the windier conditions, will maintain
the Fire Weather Watch for much of the region on Wednesday, though
the area of greatest concern for critical fire weather will be
the aforementioned areas, where the weather will compensate for
the state of the fuels and where RFTI climb to 6 to 7. Will defer
to the next forecast issuance for upgrade of the Watch or portion
of the Watch to a Red Flag Warning.

Wednesday evening, conditions will improve after sunset as mixing
ceases, though only fair to good recovery is anticipated. Thursday
will see cooler, but still above normal temperatures and
continued dry conditions, but lighter winds preclude additional
significant fire weather concerns. A cold front Thursday night
will bring a northerly to northeasterly wind shift and increased
moisture, with below normal temperatures and widespread rain
chances through the upcoming weekend.

JP

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               50  82  49  78 /   0   0   0  10
Carlsbad                 48  78  47  75 /   0   0   0   0
Dryden                   49  88  51  85 /   0   0   0   0
Fort Stockton            52  86  50  81 /   0   0   0   0
Guadalupe Pass           48  67  47  68 /   0   0   0   0
Hobbs                    46  77  45  73 /   0   0   0   0
Marfa                    39  75  39  75 /   0   0   0   0
Midland Intl Airport     48  81  50  77 /   0   0   0   0
Odessa                   49  82  50  77 /   0   0   0   0
Wink                     46  82  47  79 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Pecos-Presidio
     Valley-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...Fire Weather Watch from Wednesday morning through Wednesday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...88
LONG TERM....84
AVIATION...16
Hazardous weather outlook, Mar 12, 10:00 AM MDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Tue Mar 12 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Tue Mar 12 2024 /1000 AM MDT Tue Mar 12 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Rangeland Fire Danger Statement for elevated fire weather
conditions is in effect through early evening for the Guadalupe and
Delaware Mountains, Southeast New Mexico, and eastern Culberson
County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Fire Weather Watch is in effect from Wednesday morning through
Wednesday evening for Southeast New Mexico and most of West Texas.

A High Wind Watch is in effect from Wednesday morning through
Wednesday evening for the Guadalupe and Delaware Mountains.

High winds are possible Friday and Friday night through Guadalupe
Pass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:44 PM MDTHigh Wind WarningMAFEddy32 hr
Mar 12, 1:06 PM MDTRed Flag WarningMAFChaves, Eddy, Lea, Lincoln, Otero32 hr

Nearby

Wind Advisories in New Mexico, 2024Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.